Caveat Oncologist: Counterfeit Pharmaceuticals


Get Permission

In 2002, Tim F., a 17-year-old liver transplant patient, received 40,000 units of erythropoietin weekly, beginning immediately after his transplantation procedure.1 His family had purchased the product from the local CVS Pharmacy, upon his discharge from a Manhattan hospital. After each injection, Tim experienced severe muscle cramps and abdominal pains, which tremendously alarmed his parents. His nurse became aware of an FDA Public Health Advisory warning of instances of counterfeit erythropoietin. She inspected the vials of erythropoietin, noting several misprints on the label. She reported these concerns to the transplant surgeon, who in turn contacted the manufacturer. Tim had indeed received counterfeit erythropoietin.

Counterfeit pharmaceuticals are an increasingly important safety concern. An ideal target for counterfeiting is high-cost, parentally administered medications packaged in vials.2 Three of the most prominent drug counterfeiting episodes in recent years have involved hematology/oncology products. While most reports on counterfeit drugs implicate Asia as the weak link in a complex international supply chain, security breaches have also occurred in the United States.

‘Fake Fakes’ and ‘Real Fakes’

Counterfeit drugs come in two varieties. “Fake fakes” are pharmaceutical packages that differ from what is stated on the affixed label, including having smaller amounts of active ingredient, wrong ingredients, or no active ingredient at all. “Real fakes” contain the expected active ingredients, but have not been made by indicated manufacturers, or the vials may have counterfeit labels or fake expiration dates.

Clinicians rarely suspect that patients receive counterfeit pharmaceuticals. Reviewing experiences with prior counterfeit pharmaceutical episodes, such as the case with Tim F. discussed above, may serve to increase awareness of this concern.

Clinicians should consider the possibility that counterfeit product has been used when evaluating patients who experience unexplained acute toxicity or loss of efficacy. Attention must be paid to this growing public health threat.

See this report more about experiences involving counterfeit drugs and this very real issue in hematology and oncology practice today.

Disclosure: Drs. Bennett, Qureshi, and Sartor reported no potential conflicts of interest.

Dr. Bennett and Dr. Qureshi are with South Carolina College of Pharmacy, Columbia and Charleston, South Carolina, and Arnold School of Public Health of the University of South Carolina, Columbia, South Carolina; Dr. Bennett is also with Hollings Cancer Center, Charleston, South Carolina; Dr. Sartor is with Tulane College of Medicine and the Tulane Cancer Center, New Orleans.

References

1. Qureshi ZP, Norris LB, Sartor O, et al: Caveat oncologist: Clinical findings and consequences of distributing counterfeit erythropoietin in the United States. J Oncol Pract 8:84-90, 2012.

2. Rudolf PM, Bernstein IB: Counterfeit drugs. N Engl J Med 350:1384-1386, 2004.



Advertisement

Advertisement



Advertisement